Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Corpus Christi, TX

May 18, 2021La Salle County, Texas

NWS Corpus Christi, TX issued this special weather statement at May 18, 2021, 5:21 PM CDT for La Salle County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 5:21 PM CDT (22:21 UTC)
Expired
May 18, 2021, 5:45 PM CDT
In force
24 min
Issued by
NWS Corpus Christi, TX

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 146 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS84 KCRP 182221
SPSCRP

Special Weather Statement
National Weather Service Corpus Christi TX
521 PM CDT Tue May 18 2021

TXZ229-182245-
La Salle-
521 PM CDT Tue May 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LA SALLE 
COUNTY...

At 518 PM CDT, an area of strong thunderstorms was developing over 
northern LaSalle county. These storms were moving northeast at 30 
mph. Some of these storms could produce wind gusts to 40 mph and 
small hail.

Locations impacted include...
Cotulla, Millett, Los Angeles, Gardendale, Woodward and Fowlerton. 

This includes Interstate 35 between mile markers 66 and 82.
 
LAT...LON 2842 9880 2841 9934 2864 9933 2865 9920
      2865 9880
TIME...MOT...LOC 2218Z 213DEG 29KT 2863 9907 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 4:06 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 4:06 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
406 PM CDT Tue May 18 2021

.SHORT TERM (Tonight through Wednesday Night)...

Following last night's destructive MCS, our radar has remained
rather tranquil so far this afternoon with only a few showers at
times. The 4 PM satellite and surface analysis showed an outflow
boundary stretching from about 40NW Cotulla northeast through San
Antonio and up to near Bastrop. Fortunately for us, the mean
steering flow has backed more southerly so any deep convection
near this boundary will likely track north and farther away from
the region. However, we can't rule out new convective outflows
reinforcing this boundary and shoving it south into portions of
our northern Brush Country by early this evening, so scattered
30-50% PoPs remain focused in this area. Although deep layer shear
marginal at 30 knots or less, ample MLCAPEs of 2500 to 3600 J/kg
could still support some severe modes at times, especially north
of our CWA where the best 850 mb moisture advection takes aim.

Tonight should not feature a repeat of last night's bow echo as
background forcing is much more muted, but this will likely change
by Wednesday morning as the base of an upper trough rotates
northeast across the Rio Grande. What modest capping remains
early Wed morning should easily be overwhelmed by the deep ascent
accompanying this wave as it impinges on PWATs of 1.8 to 2.2
inches. Add to this today's outflow boundary crawling south
through our CWA and the byproduct should be another MCS taking
shape over the Brush Country before noon, and trekking east to our
coastal counties through the afternoon. SPC's day two outlook was
upgraded to a Slight Risk across the southern half of our CWA
pending the location of the outflow boundary. Given good agreement
among the CAMs on the convective mode being a squall line, high
winds should be the predominant severe threat. Flooding potential
remains high, although mean storm motions around 25 mph could
curb the severity of this. Additionally, if another cold
pool/mesohigh sets up Wednesday evening in the wake of this MCS
then PoPs may need to be lowered overnight even more than we
currently indicate. After collaborating with WPC, QPF amounts
tomorrow night were trimmed by 1-3 inches in most areas given the
increasing potential for this stable airmass.

&&

.LONG TERM (Thursday through Tuesday)...

The long term period is dominated with a mid to upper level blocking
pattern and a trough axis draped across South Texas that will bring
additional rounds of heavy rain at times through the weekend.

Models are showing the mid-level trough over S. TX becoming
amplified and even developing a closed low which will meander around
Deep S. TX/South into MX over this weekend. There's also some
indication of a surface trough across the area around the same time.
However, models differ with development and timing of these
features. Regardless the potential remains for heavy rainfall and
flooding with the extra support provided by energy associated with
the low and the surface trough. PWAT's start out in the long term
below normal then increase through Friday to near normal levels. A
flash flood watch remains in effect until Thursday. Additional
rainfall amounts from these storm along with already saturated soils
could lead to additional flash flooding and river flooding.

Afternoon highs will remain mostly in the 80s for most of the CWA
and overnight lows will be in the 70s with a slight warming trend at
the end of the period. The current pattern will eventually move on
and we start to dry out early next week as PoP's drop off and
 will decrease.

&&

.MARINE...

Moderate to strong onshore flow will develop this evening and
continue through Wednesday night. A Small Craft Advisory is in
effect through Wednesday night. Isolated to scattered showers
and thunderstorms are possible this evening, before increasing to
scattered to numerous Wednesday afternoon and evening. Locally
high seas and strong wind gusts are possible with any of these
storms through Wednesday night. Southeasterly flow will increase
to moderate on Thursday and persist through the weekend. The
elevated flow and seas will result in Small Craft Should Exercise
Caution conditions from Thursday through early Friday. Flow will
become weak to moderate Monday. Additional rounds of scattered to
numerous showers and thunderstorms will be through Sunday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  84  69  80  72  /  70  90  80  50  30
Victoria          75  83  67  80  70  /  80  90  80  80  40
Laredo            74  84  69  88  72  /  70  90  50  20  10
Alice             75  86  67  84  69  /  70  90  80  50  20
Rockport          76  83  70  82  73  /  70  90  80  70  30
Cotulla           74  84  69  86  71  /  70  80  50  30  20
Kingsville        75  86  68  83  70  /  70  90  80  40  20
Navy Corpus       76  82  71  80  74  /  70  90  80  50  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Thursday afternoon For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

GM...Small Craft Advisory until 7 PM CDT Wednesday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

MCZ/93...SHORT TERM
BF/80...LONG TERM
Hazardous weather outlook, May 18, 3:09 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
309 PM CDT Tue May 18 2021

TXZ229>234-239>247-342>347-442-443-447-192015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
309 PM CDT Tue May 18 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms are possible today and
tonight. A few storms could be strong to severe.

A Flash Flood Watch is in effect through Thursday morning.

There is a MODERATE risk of rip currents today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A squall line is likely to affect much of South Texas late Wednesday
morning through the afternoon with heavy rainfall, strong winds
and some hail. A few severe wind gusts and large hail are
possible with this line of storms before the activity diminishes
Wednesday night. Additional rounds of scattered to numerous
showers and thunderstorms are expected Thursday through the
weekend. A few storms could become strong or severe, along with a
threat of heavy rainfall.

A Flash Flood Watch is in effect through Thursday morning.

There is a MODERATE risk of rip currents Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-192015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
309 PM CDT Tue May 18 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect until Thursday morning for the
coastal and open waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms will be possible
daily through the week. A few storms could become strong to possibly
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 18, 2:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
237 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 SSE LAREDO            27.51N 99.47W
05/17/2021                   WEBB               TX   PUBLIC

            TREE LIMBS SNAPPED IN HALF.

&&

JCP
Special weather statement, May 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
521 PM CDT Tue May 18 2021

TXZ229-182245-
La Salle-
521 PM CDT Tue May 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LA SALLE
COUNTY...

At 518 PM CDT, an area of strong thunderstorms was developing over
northern LaSalle county. These storms were moving northeast at 30
mph. Some of these storms could produce wind gusts to 40 mph and
small hail.

Locations impacted include...
Cotulla, Millett, Los Angeles, Gardendale, Woodward and Fowlerton.

This includes Interstate 35 between mile markers 66 and 82.

LAT...LON 2842 9880 2841 9934 2864 9933 2865 9920
      2865 9880
TIME...MOT...LOC 2218Z 213DEG 29KT 2863 9907

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:28 PM CDTSpecial Weather StatementCRPLa Salle47 min
May 17, 7:42 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb48 min
May 17, 10:18 PM CDTSpecial Weather StatementCRPLa Salle57 min
May 17, 10:50 PM CDTSpecial Weather StatementCRPWebb40 min
May 17, 11:04 PM CDTAreal Flood AdvisoryCRPWebb3 hr
May 17, 11:35 PM CDTSpecial Weather StatementCRPZapata40 min
May 17, 11:41 PM CDTAreal Flood AdvisoryCRPWebb3 hr
May 17, 11:59 PM CDTSpecial Weather StatementCRPWebb46 min
May 18, 12:11 AM CDTSpecial Weather StatementCRPDuval49 min
May 18, 12:14 AM CDTAreal Flood AdvisoryCRPDuval, La Salle, McMullen, Webb3 hr
May 18, 12:39 AM CDTSevere Thunderstorm WarningCRPDuval, Webb51 min
May 18, 12:57 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg48 min
May 18, 1:00 AM CDTSpecial Weather StatementCRPDuval45 min
May 18, 1:43 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg, Nueces47 min
May 18, 1:51 AM CDTTornado WarningCRPJim Wells, Nueces24 min
May 18, 2:16 AM CDTSevere Thunderstorm WarningCRPBee, Jim Wells, Live Oak, Nueces, San Patricio44 min
May 18, 2:18 AM CDTSpecial Marine WarningCRP27 min
May 18, 2:19 AM CDTSpecial Weather StatementCRPNueces26 min
May 18, 2:31 AM CDTSpecial Weather StatementCRPLive Oak29 min
May 18, 3:01 AM CDTSpecial Weather StatementCRPBee, Live Oak, Refugio, San Patricio29 min
May 18, 3:04 AM CDTSpecial Marine WarningCRP41 min
May 18, 3:20 AM CDTFlash Flood WatchCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more45 hr
May 18, 3:29 AM CDTSpecial Marine WarningCRP31 min
May 18, 3:35 AM CDTSmall Craft AdvisoryCRP48 hr
May 18, 3:42 AM CDTSpecial Weather StatementCRPBee, Calhoun, Goliad, Refugio33 min
May 18, 5:24 AM CDTSpecial Weather StatementCRPJim Wells36 min
May 18, 12:29 PM CDTRiver Flood WarningCRPLive Oak, McMullen3 hr
May 18, 12:34 PM CDTRiver Flood WarningCRPLive Oak38 hr
May 18, 12:38 PM CDTRiver Flood WarningCRPLive Oak55 hr
May 18, 12:41 PM CDTRiver Flood WarningCRPJim Wells, Nueces, San Patricio9 hr
May 18, 12:51 PM CDTRiver Flood WarningCRPNueces, San Patricio9 hr
May 18, 1:25 PM CDTRiver Flood WarningCRPRefugio50 hr
May 18, 1:41 PM CDTRiver Flood WarningCRPBee55 hr
May 18, 2:11 PM CDTRiver Flood WarningCRPVictoria11 days
May 18, 2:36 PM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria25 days
May 18, 3:39 PM CDTRiver Flood WarningCRPCalhoun, Goliad, Refugio, Victoria18 hr
May 18, 4:20 PM CDTRiver Flood WarningCRPGoliad, Victoria12 hr
May 18, 5:09 PM CDTRiver Flood WarningCRPNueces4 days
May 18, 5:44 PM CDTSevere Thunderstorm WarningCRPLa Salle46 min
May 18, 6:32 PM CDTSpecial Weather StatementCRPMcMullen43 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.